Oklahoma, 2023

Hail and Damaging Wind in Oklahoma, September 8, 2023

September 8, 2023 · NWS OUN · 2 events in 1 county or zone

Scattered thunderstorms developed along an advancing surface cold front across the Red River Valley during the afternoon of the 8th. Strong convective potential instability and marginally sufficient deep-layer (organizing) wind shear allowed for transient storm organization (into supercells).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along an advancing surface cold front across the Red River Valley during the afternoon of the 8th. Strong convective potential instability and marginally sufficient deep-layer (organizing) wind shear allowed for transient storm organization (into supercells). A few reports of wind and hail were received associated with the strongest thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 2:43 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 8, 2:43 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
343 PM CDT Fri Sep 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 343 PM CDT Fri Sep 8 2023

Through Sunset: Record-breaking heat, fire concern and areas of
strong to severe storms are expected across southern Oklahoma
into western-north Texas. A weak upper wave is currently
traversing across the western Ozark Plateau. At the surface, a
front currently arcs from near Erick to Stuart, OK, with a weak
surface low across western-north Texas. While confidence in
overall coverage is low, expectation remains for a few storms to
develop in the vicinity of the surface front across southern
Oklahoma into portions of western-north Texas through early this
evening. This includes the potential for a few strong to severe
outcomes, primarily in the form of damaging downbursts (owing to a
very hot, well-mixed boundary layer and sufficient downdraft
potential energy). Additionally, if a storm can develop and
persist in the post-frontal airmass, which is currently
characterized by upper-60s to low-70s dewpoints/greater
instability, a few instances of large hail may also occur.

Otherwise, where triple-digit/isolated 110s heat has developed
across southwestern Oklahoma and western-north Texas, fire weather
concern will linger through sunset. By late this evening, a
northerly/northeasterly wind shift (and magnitude increase) is
expected as the surface front passes a location. This will be
important to monitor should fire starts occur across the region
this afternoon.

Overnight: Lingering chances for showers/storms will persist
across the Red River Valley. The aforementioned surface front is
expected to continue advancing towards north Texas through early
Saturday morning. Along and ahead of this feature, a few showers
and storms are forecast to persist across our far
southern/southwestern zones. Temperatures overnight will continue
to run (and feel) a bit warmer (low to upper-60s) owing to
mid-60s+ dewpoints extending within the post-frontal airmass.

Saturday: The beginnings of a cooler stretch of weather is expected
to take shape across the northern two-thirds of Oklahoma. As the
surface front continues to slide deeper into north-central Texas,
the area will become influenced by the periphery of a Great Lakes
high. Cooler ambient temperatures (in the mid to low-90s) will
arrive for portions of northern and central Oklahoma (along and
north of I-40) by the afternoon. Unfortunately for interests across
the Red River Valley, one last day of (near) triple-digit heat is
expected during the afternoon into early evening.

Ungar

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 343 PM CDT Fri Sep 8 2023

Sunday: A period of cooler temperatures is likely begin in earnest
along with increasing chances for showers/storms (especially west of
I-35). At mid and upper-levels, a transition towards northwest/zonal
flow is expected as the once persistent ridge continues to
flatten/break down. The result will be a continued downward trend
in temperatures (mid-80s north to mid-90s south). Additionally,
owing to the approach of a low-amplitude upper wave, increasing
chances for precipitation will develop, perhaps by as early as
daybreak, across western Oklahoma and western-north Texas. This
will include some chance for thunder, especially across far
western Oklahoma. At present, chances for severe weather on
Sunday look low, though will be monitored given an approaching
synoptic system.

Monday: Widespread precipitation chances (with measurable
amounts) along with cool (below normal north of I-40)
temperatures are expected for a majority of the area. Guidance
continues to show influence from low-amplitude upper features
across portions of the Plains on Monday. A more 'significant'
wave/and surface front passage is expected during the day, with a
majority of the area likely to observe showers/isolated storms
for at least some time on Monday. We'll continue to monitor the
potential for some hydro/flooding impact, mainly across western
Oklahoma (where some convection may emerge and localized heavier
amounts occur on Sunday). Temperatures in the upper-70s to
mid-80s (-5 to -10 degree departures from normal) are expected
from south-central into northern Oklahoma, with low-90s expected
across the Red River vicinity.

Midweek: Continued trend towards cool/below average temperatures,
with potential for multiple rounds/areas of precipitation, is
currently anticipated. On Tuesday, the potential exists for
continued/widespread precipitation across much of the area. In
fact, current NBM probabilities show a 40-60% chance of at least
one inch of rainfall across the forecast area from Monday through
late Tuesday. Some precipitation chances may continue into the
midweek (Wednesday and beyond), though perhaps spatially confined
to southern portions of the area as upper features slide deeper
across western/central Texas.

Regarding temperatures, a period of below normal readings is
expected for all areas by Tuesday as a Canadian high noses in across
the Plains. High temperatures in the low to mid-70s (north) to low-
80s (south), with lows in the 50s, appear likely from Wednesday into
late next week. This will represent the coolest weather across the
region in about 3 months (mid-June).

Ungar

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Fri Sep 8 2023

A surface low situated over west central Oklahoma is influencing
surface winds at most TAF sites this afternoon. They will all
gradually shift to east-northeasterly overnight as a cold front
pushes in. A low chance for storms exists this evening at SPS, but
chances are too low to mention within the TAF explicitly. A better
chance exists at ADM and DUA, where gusty winds and reductions in
visibility are possible. Otherwise, VFR conditions will prevail.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  92  66  89 /  10   0  10  20
Hobart OK         69  96  67  93 /  10   0  20  40
Wichita Falls TX  73  98  69  97 /  20  10  10  30
Gage OK           60  93  63  88 /   0   0  30  50
Ponca City OK     61  92  63  89 /   0   0   0  10
Durant OK         71  95  65  94 /  30  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ033>048-050>052.

TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...34
LONG TERM....34
AVIATION...04
Hazardous weather outlook, Sep 8, 1:55 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
255 PM CDT Fri Sep 8 2023

OKZ004>048-050>052-TXZ083>090-092000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
255 PM CDT Fri Sep 8 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Temperatures and heat index values will range from 105-110 degrees
across portions of southwestern Oklahoma and western-north Texas.

.Fire Weather...
Elevated fire weather conditions will continue across southwestern
Oklahoma and western-north Texas through near and just after
sunset.

.Thunderstorms...
A few strong to severe thunderstorms are possible from late this
afternoon through late tonight, mainly across southern Oklahoma
and western-north Texas. Damaging winds are the primary concern
with the strongest storms, though large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Chances for thunderstorms will exist from early Sunday into
portions of next week across the area. Severe weather concern
remains low for now.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 8, 3:55 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
455 PM CDT Fri Sep 8 2023

OKZ046-050-051-082230-
Love OK-Carter OK-Marshall OK-
455 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and western Marshall Counties through 530 PM
CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Madill, Dickson, Lebanon, Lake Murray, western Lake Texoma,
and Oakland.

This includes Interstate 35 between mile markers 27 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 9688 3389 9690 3394 9690 3396 9692
      3394 9696 3411 9717 3426 9705 3421 9693
      3417 9693 3417 9686 3410 9669
TIME...MOT...LOC 2154Z 305DEG 19KT 3419 9711

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Sep 8, 4:19 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Norman OK
519 PM CDT Fri Sep 8 2023

OKZ038-044-082245-
Cotton OK-Comanche OK-
519 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of southeastern
Comanche and northeastern Cotton Counties through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lawton, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Lawton, Geronimo, southeastern Fort Sill, and Hulen.

This includes Interstate 44 between mile markers 29 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3436 9829 3454 9847 3468 9833 3459 9814
      3450 9814
TIME...MOT...LOC 2218Z 310DEG 8KT 3457 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, Sep 8, 4:25 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
525 PM CDT Fri Sep 8 2023

OKZ037-038-044-082300-
Tillman OK-Cotton OK-Comanche OK-
525 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of south central
Comanche, Cotton and east central Tillman Counties through 600 PM
CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Chattanooga, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Randlett, Faxon, and Cookietown.

This includes Interstate 44 between mile markers 4 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 9872 3449 9858 3430 9825 3410 9847
TIME...MOT...LOC 2224Z 312DEG 19KT 3438 9859

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Sep 8, 4:31 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Fri Sep 8 2023

OKZ046-050-051-082315-
Love OK-Carter OK-Marshall OK-
531 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and Marshall Counties through 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Dickson, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Madill, Kingston, Dickson, Lebanon, Willis, Woodville, Lake
Murray, western Lake Texoma, and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 9679 3387 9684 3385 9685 3390 9690
      3395 9691 3396 9693 3395 9695 3411 9712
      3424 9698 3421 9693 3417 9693 3417 9687
      3401 9660 3401 9662 3398 9660 3383 9677
TIME...MOT...LOC 2230Z 312DEG 19KT 3413 9699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Sep 8, 4:49 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Sep 8 2023

OKZ041-046-082315-
Carter OK-Murray OK-
549 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of central Carter and
southwestern Murray Counties through 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pooleville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Lone Grove, Springer, Graham, Pooleville, Milo, and Fox.

This includes Interstate 35 between mile markers 35 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3435 9752 3450 9741 3439 9705 3415 9721
TIME...MOT...LOC 2249Z 299DEG 17KT 3439 9739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Sep 8, 5:02 PM CST, 1 minute before
Special Weather Statement
National Weather Service Norman OK
602 PM CDT Fri Sep 8 2023

OKZ037-082330-
Tillman OK-
602 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of southeastern Tillman
County through 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hollister, moving east at 20 mph. An additional strong
thunderstorm is 4 miles northeast of Hollister.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grandfield, Hollister, and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3428 9902 3445 9897 3442 9866 3433 9866
      3414 9872
TIME...MOT...LOC 2302Z 288DEG 17KT 3435 9895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zwink

The radar

The Altus AFB radar (KFDR), 46 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cotton

When
September 8, 5:03 PM CST
Where
Cotton County, 4.02 mi W of Walters Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.362, -98.480

MPing report.

Thunderstorm Wind, Cotton

When
September 8, 5:09 PM CST
Where
Cotton County, 4.76 mi E of Walters
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
34.363, -98.228

Personal weather station (KOKWALTE4) observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138977, 1138978.